Advertisement

Ethambutol-Induced Optic Neuropathy

  • An-Guor Wang
Chapter

Abstract

A 70-year-old female presented with complaints of gradual blurring OU for 2 months. Her vision dropped from 6/6 to 6/20 in the right eye and from 6/12 to 6/60 in the left within 2 months. According to her family, her medical history included hypertension, cardiac arrhythmia, and controlled hypothyroidism under Eltroxin. She was diagnosed with pulmonary tuberculosis 11 months prior and has since been taking AkuriT-3 (Rifampin 150 mg), isoniazid (75 mg), and ethambutol (275 mg) 4# QD. These medications were discontinued 9 months ago and changed to PZA (500 mg) 3# QD. PZA was used for half a year and was changed to Rifinah (300 mg) 2#QD for 3 weeks and again changed to Levofloxacin (500 mg) 1# QD and Rifampin (150 mg) 4# QD. Her vision notably worsened in the most recent 2 months, despite active revision of antituberculosis medications, so she was referred to our department.

References

  1. 1.
    Wang MY, Sadun AA. Drug-related mitochondrial optic neuropathies. J Neuroophthalmol. 2013;33(2):172–8.CrossRefPubMedGoogle Scholar
  2. 2.
    Kozak SF, Inderlied CB, Hsu HY, Heller KB, Sadun AA. The role of copper on ethambutol’s antimicrobial action and implications for ethambutol-induced optic neuropathy. Diagn Microbiol Infect Dis. 1998;30:83–7.CrossRefPubMedGoogle Scholar
  3. 3.
    Santaella RM, Fraunfelder FW. Ocular adverse effects associated with systemic medications: recognition and management. Drugs. 2007;67:75–93.CrossRefPubMedPubMedCentralGoogle Scholar
  4. 4.
    Lloyd MJ, Fraunfelder FW. Drug-induced optic neuropathies. Drugs Today (Barc). 2007;43:827–36.CrossRefGoogle Scholar
  5. 5.
    Barron GJ, Tepper L, Iovine G. Ocular toxicity from ethambutol. Am J Ophthalmol. 1974;77:256–60.CrossRefPubMedGoogle Scholar
  6. 6.
    Citron KM, Thomas GO. Ocular toxicity from ethambutol. Thorax. 1986;41:737–9.CrossRefPubMedPubMedCentralGoogle Scholar
  7. 7.
    Chan RY, Kwok AK. Ocular toxicity of ethambutol. Hong Kong Med J. 2006;12(1):56–60.PubMedGoogle Scholar
  8. 8.
    Kumar A, Sandramouli S, Verma L, Tewari HK, Khosla PK. Ocular ethambutol toxicity: is it reversible? J Clin Neuroophthalmol. 1993;13:15–7.PubMedGoogle Scholar
  9. 9.
    Chatterjee VK, Buchanan DR, Friedmann AI, Green M. Ocular toxicity following ethambutol in standard dosage. Br J Dis Chest. 1986;80:288–91.CrossRefPubMedGoogle Scholar
  10. 10.
    Schild HS, Fox BC. Rapid-onset reversible ocular toxicity from ethambutol therapy. Am J Med. 1991;90:404–6.CrossRefPubMedGoogle Scholar
  11. 11.
    Asayama T. Two cases of bitemporal hemianopsia due to ethambutol. Jpn J Clin Ophthalmol. 1969;23:1209–12.Google Scholar
  12. 12.
    Kho RC, Al-Obailan M, Arnold AC. Bitemporal visual field defects in ethambutol-induced optic neuropathy. J Neuroophthalmol. 2011;31:121–6.CrossRefPubMedGoogle Scholar
  13. 13.
    Lee EJ, Kim SJ, Choung HK, Kim JH, Yu YS. Incidence and clinical features of ethambutol-induced optic neuropathy in Korea. J Neuroophthalmol. 2008;28(4):269–77.CrossRefPubMedGoogle Scholar
  14. 14.
    Sivakumaran P, Harrison AC, Marschner J, Martin P. Ocular toxicity from ethambutol: a review of 4 cases and recommended precautions. N Z Med J. 1998;111:428–30.PubMedGoogle Scholar
  15. 15.
    Tsai RK, Lee YH. Reversibility of ethambutol optic neuropathy. J Ocul Pharmacol Ther. 1997;13:473–7.CrossRefPubMedGoogle Scholar
  16. 16.
    Woung LC, Jou JR, Liaw SL. Visual function in recovered ethambutol optic neuropathy. J Ocul Pharmacol Ther. 1995;11:411–9.CrossRefPubMedGoogle Scholar
  17. 17.
    Chen SC, Lin MC, Sheu SJ. Incidence and prognostic factor of ethambutol-related optic neuropathy: 10-year experience in southern Taiwan. Kaohsiung J Med Sci. 2015;31(7):358–62.CrossRefPubMedGoogle Scholar
  18. 18.
    Chuenkongkaew W, Samsen P, Thanasombatsakul N. Ethambutol and optic neuropathy. J Med Assoc Thai. 2003;86:622–5.PubMedGoogle Scholar
  19. 19.
    Sadun AA, Wang MY. Ethambutol optic neuropathy: how we can prevent 100,000 new cases of blindness each year. J Neuroophthalmol. 2008;28:265–8.CrossRefPubMedGoogle Scholar
  20. 20.
    Chen HY, Lai SW, Muo CH, et al. Ethambutol-induced optic neuropathy: a nationwide population-based study from Taiwan. Br J Ophthalmol. 2012;96:1368–137.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  • An-Guor Wang
    • 1
  1. 1.Department of OphthalmologyTaipei Veterans General Hospital, National Yang-Ming University School of Medicine, Yun-San Ophthalmology Education Research FoundationTaipeiTaiwan

Personalised recommendations